Maine, 2007

Winter Storm and Heavy Snow in Maine, December 31, 2007

December 31, 2007 · NWS GYX · 14 events in 14 counties and zones

Low pressure developed off the mid-Atlantic coast on the 30th and moved northeast through the Gulf of Maine on the 31st. The low brought heavy snow to much of the area with a mix of snow and sleet along the southwestern coast.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure developed off the mid-Atlantic coast on the 30th and moved northeast through the Gulf of Maine on the 31st. The low brought heavy snow to much of the area with a mix of snow and sleet along the southwestern coast.

Snowfall amounts ranged from 6 to 10 inches across most of western Maine with 4 to 6 inches in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 30, 8:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 30, 8:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
845 PM EST SUN DEC 30 2007

.SYNOPSIS...
LOW PRESSURE LOCATED NEAR THE DELMARVA WILL MOVE RAPIDLY EAST
NORTHEAST AND PASS CLOSE TO THE 40N/70W BENCHMARK LATE
TONIGHT...THEN REACH SOUTHERN NOVA SCOTIA BY MID DAY MONDAY. WEAK
HIGH PRESSURE CROSSES THE REGION MONDAY NIGHT. A STORM OVER
WESTERN NEW YORK MOVES EAST AND THROUGH THE GULF OF MAINE TUESDAY
NIGHT. A STRONG NORTH TO NORTHEASTERLY GRADIENT DEVELOPS BEHIND
THE STORM AND IMPORTS A COLDER AIR MASS FOR LATE WEEK. THE CORE OF
THE COLDER AIRMASS CROSSES THE REGION THURSDAY NIGHT...THEN A
WARMING SOUTHWESTERLY FLOW DEVELOPS WHICH WILL USHER IN A
RELATIVELY WARMER/DRIER AIRMASS INTO THE REGION LATE NEXT WEEKEND
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
THREE HOUR PRESSURE FALLS ARE APPROACHING 5 MILLIBARS VICINITY OF THE
DELMARVA AT 01Z. SURFACE LOW WILL TRACK EAST NORTHEAST AND PASS
NEAR THE 40/70 BENCHMARK BY DAWN. LATEST RADAR MOSAIC SHOWS
PRECIPITATION EXPANDING QUICKLY IN BOTH COVERAGE AND INTENSITY
OVER SOUTHERN NEW ENGLAND. THE LEADING EDGE WAS ALOFT BUT WE
SHOULD SEE SNOW REACHING THE GROUND OVER SOUTHERN NEW HAMPSHIRE
AND SOUTHWEST MAINE BY MIDNIGHT. THERE COULD BE A BRIEF RAIN-SNOW
MIX OVER SEACOAST NEW HAMPSHIRE AT PRECIPITATION ONSET BEFORE THE
BOUNDARY LAYER COOLS. I MADE ADJUSTMENTS TO THE 1ST PERIOD HOURLY
GRIDS BASED ON MESONET AND RADAR TRENDS. SNOW AMOUNTS WERE
ADJUSTED SLIGHTLY ALONG THE COASTAL PLAIN WITH THE RANGE RAISED AN
INCH OR TWO. SNOW INTENSITIES/ACCUMULATION RATES SHOULD PEAK BETWEEN
09 AND 14Z ACROSS THE AREA.
&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
THE LOW TRACKS NE AND PASSES JUST S OF THE GULF OF MAINE...THEN REACHES
NOVA SCOTIA BY MON AFTERNOON. DESPITE SYSTEM CLOSING OFF QUICKLY
AT 700MB...500 MB WAVE REMAINS PROGRESSIVE AND SYSTEM MOVES THRU
QUICKLY...WITH SNOW ENDING LATE MORNING OR EARLY AFTERNOON.

SNOW RATIOS NEAR THE COAST WILL BE LOWER /10-12:1/ THAN AREAS
INLAND ON THE COASTAL PLAIN /CLOSE TO 15:1/... SO COULD SEE
SIMILAR AMOUNTS JUST INLAND AS ON THE COAST...EVEN THOUGH COASTAL
FRONT LOOMING JUST OFFSHORE COULD ENHANCE QPF. WHEN ALL IS SAID
AND DONE EXPECTING 6-10 INCHES ACROSS SRN NEW HAMPSHIRE AND THE
WESTERN MAINE COASTAL PLAIN...WITH THE HIGHEST AMOUNTS MORE LIKELY
FROM KPWM EAST....AND 3-6 IN THE MTNS. COULD SEE SOME PARTIAL
CLEARING S OF A KPWM-KCON LINE DURING THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
LAST OF CURRENT SERIES OF STORMS BEGINS TUESDAY AFTERNOON AND
CONTINUES INTO WEDNESDAY.  24 HOUR QPF MAX NUMBERS COME IN AROUND
AN INCH...THOUGH LOCATION VARIES BY SOLUTION.  USING 10:1 RATIO
AND GMOS QPF...STORM SNOW ACCUMULATIONS THROUGH 1 PM WEDNESDAY RANGE
FROM SOMEWHERE AROUND 9 INCHES OVER SOUTHERN/COASTAL SECTIONS DOWN
TO 1 TO 3 INCHES OVER NORTHERN/MOUNTAIN SECTIONS. HEAVIEST OF SNOWFALL
SHOULD FALL TUE EVENING THROUGH EARLY WEDNESDAY MORNING.  ALL THIS
PRELIMINARY/HIGHLY SPECULATIVE AND QUITE SUBJECT TO CHANGE BASED ON
FINAL STORM TRACK/MAX PRECIP AXIS.  THIS STORM WILL ALSO PRODUCE A
STRONG NORTHEASTERLY GRADIENT TUESDAY NIGHT THROUGH WEDNESDAY...SO
BLOWING AND DRIFTING OF SNOW CAN BE EXPECTED.  WANT TO GET THROUGH
1ST EVENT BEFORE ISSUING 2ND EVENT WATCHES ...HOPING TO MINIMIZE ANY
CONFUSION. TIDES LOOK TO BE IN THEIR LOWER MONTHLY CYCLE...SO NOT
CONCERNED AT THIS TIME WITH COASTAL FLOODING SCENARIO.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR CONDS WILL PREVAIL ALMOST RIGHT UP TO WHEN THE SNOW
ARRIVES...BEFORE MID NIGHT AT KLEB/KCON/KPSM...AROUND OR JUST
AFTER MIDNIGHT AT KPWM/KAUG. COULD BE A COUPLE HOURS OF MVFR AT
THE ONSET...BUT ALL SITES SHOULD FALL TO IFR/LIFR THROUGH SUNRISE
TO MID-MORNING MON...WITH IMPROVEMENT TO VFR IN THE AFTERNOON AS
SNOW WINDS DOWN.

LONG TERM...CONDITIONS LOWER TO IFR/LIFR LATER TUESDAY THROUGH EARLY
WEDNESDAY WITH STRONG NORTHEASTERLY GRADIENT DEVELOPING.  CONDITIONS
IMPROVE FROM WEST TO EAST TO MVFR MID DAY WEDNESDAY TO VFR LATER
WEDNESDAY EXCEPT FOR ANY MVFR IN LINGERING SNOW SHOWERS.

&&

.MARINE...
SEAS TO BUILD AS ERLY FLOW INCREASES OVERNIGHT...EVENTUALLY
SHIFTING NE BEFORE DAYBREAK. WILL LIKELY JUST REACH SCA GUSTS
TOWARD DAYBREAK IN THE NE FLOW...CONTINUING THROUGH THE
MORNING...BEFORE FLOW SHIFTS NW IN THE AFTERNOON...AND COULD
CONTINUE TO GUST TO SCA LVLS THROUGH ABOUT SUNSET. SINCE THE OPEN
WATERS ARE BORDERLINE...LEFT THE BAYS OUT OF THE SCA FOR NOW.

LONG TERM...GALES LATER TUESDAY INTO EARLY WEDNESDAY NIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM EST MONDAY FOR
     MEZ007>009.
     HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO 2 PM EST MONDAY
     FOR MEZ012>014-019>022-024>028.
     HEAVY SNOW WARNING UNTIL 12 PM EST MONDAY FOR MEZ018-023.
NH...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM EST MONDAY FOR
     NHZ001>004.
     HEAVY SNOW WARNING UNTIL 12 PM EST MONDAY FOR NHZ005>010-013-
     014.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TO 6 PM EST MONDAY FOR ANZ150-
     152-154.

&&
Hazardous weather outlook, Dec 30, 3:25 PM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
325 PM EST SUN DEC 30 2007

MEZ007>009-NHZ001>004-312030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
325 PM EST SUN DEC 30 2007

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECOND STORM WILL IMPACT THE REGION LATER TUESDAY INTO EARLY
WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ012>014-019>022-024>028-312030-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
325 PM EST SUN DEC 30 2007

...HEAVY SNOW WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECOND STORM WILL IMPACT THE REGION LATER TUESDAY INTO EARLY
WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ018-023-NHZ005>010-013-014-312030-
INTERIOR YORK-COASTAL YORK-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
325 PM EST SUN DEC 30 2007

...HEAVY SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO 12 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECOND STORM WILL IMPACT THE REGION LATER TUESDAY INTO EARLY
WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-312030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
325 PM EST SUN DEC 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE WARNINGS MAY BE REQUIRED LATER TUESDAY INTO WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Androscoggin

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Storm, Coastal Cumberland

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Storm, Coastal York

When
December 31, 12:00 AM EST to 3:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73249, 73250, 73251, 73252, 73253, 73254, 73255, 73256, 73257, 73258, 73259, 73260, 73261, 73262.